Colorado, 2012

Hail in Colorado, August 1, 2012

August 1, 2012 · NWS PUB · 1 event in 1 county or zone

A strong thunderstorm produced hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong thunderstorm produced hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 10:45 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 10:45 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT WED AUG 1 2012

.AVIATION...

VFR CONDITIONS SHOULD BE NOTED OVER THE KALS...KCOS AND KPUB TAF
SITES THROUGH TONIGHT AS DRIER AIR HAS MOVED INTO THE REGION.
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL STILL BE POSSIBLE OVER SOUTHERN COLORADO WITH COLORADO
SPRINGS PROJECTED TO HAVE THE HIGHEST POTENTIAL OF EXPERIENCING
STORMS TODAY.

&&

.PREV DISCUSSION... /ISSUED 429 AM MDT WED AUG 1 2012/

SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...SKIES WERE CLEARING OUT ACROSS THE FORECAST AREA EARLY
WED MORNING...AS THE LAST FEW LINGERING SHOWERS WERE DIMINISHING AND
HEADING NORTHEAST INTO NORTHERN CO. TEMPS WERE DROPPING INTO THE 60S
TO LOWER 70S...AND SHOULD NOT HAVE A PROBLEM COOLING EVEN MORE TO
THE FORECAST MIN. THE UPPER RIDGE CONTINUED TO SIT OVER THE OK AND
TX PANHANDLES...WITH THE RIDGE AXIS IN THE VCNTY OF THE CO/KS BORDER.

TODAY AND TONIGHT...GFS AND NAM MODELS INDICATE LITTLE MOVEMENT ON
THE UPPER RIDGE...WITH THE MONSOON MOISTURE PLUME REMAINING OVER THE
4 CORNERS AND THE NW HALF OF COLORADO. HOWEVER...MODELS HAVE BEEN A
BIT OVERDONE ON PCPN EARLY THIS MORNING SO DECIDED TO NIL OUT THE
POP GRIDS INITIALLY. ONSET OF SHOWERS AND THUNDERSTORMS TODAY IS
EXPECTED TO BE A BIT SLOWER...WITH THE MOST COVERAGE NOT OCCURRING
UNTIL THIS EVE AFTER 00Z. BOTH GFS AND NAM SHOW A N-NW SURGE MOVING
IN TODAY...KNOCKING ON THE PALMER DVD AROUND 21Z THEN SWEEPING TO
THE S-SE AFTER 00Z. DO NOT KNOW WHETHER THIS IS TIED TO ANY SORT OF
HARD TO DISCERN SHORTWAVE...OR THE MODELS PICKING UP ON EXPECTED
CONVECTIVE OUTFLOW THIS EVE. REGARDLESS...FEEL THAT THUNDERSTORM
COVERAGE THIS AFTN AND EVE WILL BE A LITTLE SLOWER IN
DEVELOPING...AND NOT AS WIDESPREAD. OF COURSE...THE HIT OR MISS
NATURE OF CONVECTION MEANS THAT FLASH FLOOD PRONE AREAS...SUCH AS
THE WALDO CANYON BURN SCAR...WILL STILL NEED TO BE MONITORED FOR
RAPID DEVELOPMENT. LATEST NUMERICAL GUIDANCE PAINTED WARMER TEMPS
TODAY...SO BUMPED UP MAX TEMP GRIDS BY A DEGREE OR TWO THIS AFTN.
27

LONG TERM...
(THURSDAY THROUGH TUESDAY)

LITTLE OVERALL CHANGE IN THE PATTERN THROUGH NEXT TUESDAY. IN
GENERAL...UPPER HIGH PRESSURE WILL REMAIN CENTERED TO THE SOUTH
OF COLORADO OVER NEW MEXICO AND THE TEXAS PANHANDLE.  THIS WILL
ALLOW MONSOONAL MOISTURE TO WORK ITS WAY CLOCKWISE AROUND THE
UPPER HIGH INTO SOUTHERN COLORADO. AN UPPER LEVEL SHORTWAVE AND
ASSOCIATED SURFACE BOUNDARY ARE FORECAST TO PUSH SOUTH INTO EASTERN
COLORADO FRIDAY NIGHT INTO SATURDAY. THIS MAY ENHANCE SHOWER AND
THUNDERSTORM CHANCES FRIDAY EVENING THROUGH SATURDAY EVENING...
ESPECIALLY ACROSS THE EASTERN MOUNTAINS AND PLAINS...AND ESPECIALLY
SOUTH ALONG THE NEW MEXICO BORDER. THE ENHANCED CONVECTIVE THREAT MAY
LAST THROUGH SUNDAY...ALTHOUGH THE MODELS ARE INDICATING THAT
THINGS START TO DRY OUT BY THAT TIME. THE EFFECTS OF THE BOUNDARY
GO AWAY BY MONDAY AND TUESDAY. BUT...THERE WILL STILL BE ENOUGH
MONSOON MOISTURE OVER THE REGION TO KEEP AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST. THE PRIMARY CONCERNS WITH STORMS
DURING THIS PERIOD WILL BE LIGHTNING...WIND GUSTS TO AROUND 50 MPH
..LOCALLY HEAVY RAIN AND HAIL GENERALLY LESS THAN AN INCH IN
DIAMETER. FLASH FLOODING WILL CONTINUE TO BE A MAJOR CONCERN IN
AND NEAR THE WALDO CANYON BURN SCAR THROUGH THE PERIOD. LW

AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED FOR THE THREE MAIN TAF SITES
OF KCOS...KPUB AND KCOS FOR THE NEXT 24 HRS AS SLIGHTLY DRIER AIR
STARTS TO MIX IN. HOWEVER...THERE IS STILL THE CHANCE FOR SOME AFTN
AND EVE CONVECTION...MAINLY TIED TO THE HIGHER TERRAIN BUT COULD
AFFECT THE ADJACENT PLAINS AS WELL. THEREFORE...WILL KEEP VCTS IN
THE TAFS BETWEEN 21Z-03Z WITH KCOS HAVING THE BEST CHANCE OF
OBSERVING THUNDERSTORM ACTIVITY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 1, 10:49 AM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1149 AM MDT WED AUG 1 2012

COZ058>089-093>099-021800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1149 AM MDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS THIS AFTERNOON BEFORE SPREADING EAST INTO THE ADJACENT
PLAINS THROUGH THE EVENING. AVAILABLE MOISTURE IN THE LOW LEVELS
WILL ALLOW FOR ANOTHER ROUND OF POTENTIALLY STRONG STORMS
TODAY...CAPABLE OF PRODUCING LOCALIZED MODERATE TO HEAVY
RAINFALL...GUSTY WINDS UP TO 50 MPH...AND LIGHTNING. SOME BRIEF
SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH
THE STRONGER STORMS ACROSS THE MOUNTAIN AREAS.

THERE IS AN ELEVATED POTENTIAL FOR FLASH FLOODING ON THE WALDO
CANYON BURN SCAR TODAY...DUE TO THE AMOUNT OF RAIN THAT FELL ACROSS
THE AREA ON MONDAY. THEREFORE...THE WALDO CANYON BURN SCAR WILL BE
MONITORED CLOSELY THIS AFTERNOON AND EVENING FOR THE POTENTIAL FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SOUTHWEST MONSOON WILL CONTINUE OVER SOUTHERN COLORADO
THROUGH THE PERIOD AS SUBTROPICAL MOISTURE ROTATES CLOCKWISE
AROUND HIGH PRESSURE CENTERED OVER NEW MEXICO AND THE TEXAS
PANHANDLE. THE PRIMARY CONCERN DURING THIS PERIOD WILL BE
FLASH FLOODING...ESPECIALLY ON THE WALDO CANYON BURN SCAR.
OTHER CONCERNS WILL INCLUDE LIGHTNING...WIND GUSTS TO AROUND 50
MPH...AND HAIL GENERALLY LESS THAN AN INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE IN AND NEAR THE WALDO CANYON BURN SCAR THIS AFTERNOON AND
EVENING.

The radar

The Pueblo radar (KPUX), 179 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saguache

When
August 1, 1:52 PM MST to 1:57 PM MST
Where
Saguache County, 6.22 mi S of Saguache
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -106.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391614.